Warfarin-induced purple toe syndrome successfully treated with apixaban

BMJ Case Rep. 2014 Jun 12:2014:bcr2014205320. doi: 10.1136/bcr-2014-205320.

Abstract

Purple toe syndrome is a recognised adverse effect of warfarin therapy. The literature has described resolution of the ischaemic symptoms on withdrawal of the warfarin and switching to a low molecular weight heparin alternative. We present a case of an 82-year-old man with bilateral blanching vivacious toes and a livedo-reticularis type rash developing 2 weeks after being loaded with warfarin for first detected atrial fibrillation. Vascular surgical review and haematology thrombotic screen did not yield any other pathology and a diagnosis of purple toe syndrome due to warfarin was carried out. The warfarin was stopped and oral anticoagulation started with an oral factor Xa inhibitor, apixaban with resolution of his symptoms. This is the first case report of one of the novel oral anticoagulants being used to treat purple toe syndrome.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Anticoagulants / adverse effects*
  • Atrial Fibrillation / complications
  • Atrial Fibrillation / drug therapy*
  • Factor Xa Inhibitors / therapeutic use*
  • Humans
  • Ischemia / chemically induced*
  • Male
  • Pyrazoles / therapeutic use*
  • Pyridones / therapeutic use*
  • Stroke / etiology
  • Stroke / prevention & control*
  • Toes / blood supply*
  • Warfarin / adverse effects*

Substances

  • Anticoagulants
  • Factor Xa Inhibitors
  • Pyrazoles
  • Pyridones
  • apixaban
  • Warfarin